Nebraska, 2011

Damaging Winds in Nebraska, May 10, 2011

May 10, 2011 · NWS LBF · 2 events in 1 county or zone

A cold front that pushed southeast overnight became the focus for severe thunderstorm development. The storms produced damaging winds that left wind damage in central and eastern Keith County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold front that pushed southeast overnight became the focus for severe thunderstorm development. The storms produced damaging winds that left wind damage in central and eastern Keith County. Strongest winds recorded was 63 mph at the Ogallala Airport AWOS site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 10, 11:21 AM MST, 12 hours 33 minutes earlier.

Area forecast discussion, May 10, 11:21 AM MST, 12 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
121 PM CDT TUE MAY 10 2011

.DISCUSSION...
TONIGHT...
THE NAM AND GFS ARE INDICATING ELEVATED INSTABILITY DEVELOPING THIS
EVENING THROUGH WEDNESDAY MORNING AS 700 MB WARM AIR ADVECTION AND
MOISTURE INCREASE ACROSS NORTHERN KANSAS AND SRN NEBRASKA. A
SIGNIFICANT DISTURBANCE ACROSS THE SRN ROCKIES IS FORECAST TO LIFT
THROUGH COLORADO THIS EVENING AND THROUGH NEBRASKA OVERNIGHT. THE
COMBINATION OF THE DISTURBANCE...WARM AIR ADVECTION AND MOISTURE
INCREASING SUGGESTS SCATTERED THUNDERSTORMS DEVELOPING LATE THIS
EVENING AND OVERNIGHT FROM ROUGHLY KOGA THROUGH KONL INCLUDING AREAS
TO THE SOUTH.

WEDNESDAY....AN H700 MB UPPER LOW EMERGES ONTO THE CNTL PLAINS.
ELEVATED INSTABILITY AND MOISTURE ADVECTION CONTINUE ACROSS MOST OF
THE FCST AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING.
THERE IS A DISTINCT NORTHWEST TILT THE STORM MOTION AS CONVECTIVE
ELEMENTS LIFT NORTHWEST TOWARD THE NEBRASKA PANHANDLE. ALL OF THIS
RAIN ACTIVITY IS ASSOCIATED WITH 700MB WARM AIR ADVECTION AND AN
ELEVATED WARM FRONT LIFTING SLOWLY NORTH INTO NEBRASKA.

WEDNESDAY NIGHT...THE NAM IS ABOUT THE BEST SHOWING A 700 MB DRY
SLOT AND WARM FRONT LIFTING INTO NCNTL NEBRASKA. THIS SHOULD PROVIDE
A BREAK IN THE RAIN ACTIVITY ACROSS THE SOUTH WITH RAIN AND
THUNDERSTORMS CONTINUE NORTH AND WEST. THE GFS SHOWS THIS BREAK
FARTHER EAST ACROSS CNTL AND ERN NEBRASKA. GIVEN THE WESTWARD TREND
IN THE MODEL SOLNS THE NAM APPEARS TO BE THE BEST CHOICE. WE ALSO
NOTE THAT THE GFS AND NAM ARE TRENDING WETTER. THE IS WELL IN LINE
WITH HPC WHICH FOLLOWED THE ECMWF WHICH WAS THE WETTEST SOLN. A
GENERAL 3/4 TO 1 AND 1/4 INCHES OF RAIN IS FCST THROUGH FRIDAY
MORNING ACROSS ALL OF THE FCST AREA.

THURSDAY THROUGH FRIDAY MORNING...THE UPPER LEVEL LOW TRACKS VERY
SLOWLY EAST ALONG THE KANSAS/NEBRASKA BORDER WITH WRAP AROUND RAIN
AND SHOWERS CONTINUING. THE LATEST WIND GUIDANCE FROM BOTH THE GFS
AND NAM INDICATE NORTHEAST WINDS INCREASING TO 20 TO 30 MPH DURING
THE DAY WEDNESDAY AND BECOMING NORTH AT 25 TO 35 MPH ON THURSDAY.
THE TRACK OF THE UPPER LEVEL LOW AND ASSOCIATED WIND FIELDS ARE WELL
IN LINE WITH A SIGNIFICANT RAIN EVENT FOR NEBRASKA. BY FRIDAY
MORNING THE UPPER LEVEL LOW SHOULD BE OVER NORTHEAST KANSAS WITH
LIGHT RAIN OR SHOWERS TAPERING OFF FROM WEST TO EAST DURING THE DAY.
THE LATEST MODEL SOLNS TRACK THE H700MB LOW AT JUST 10 MPH AS IT
MOVES ALONG THE KANSAS BORDER.

.LONG TERM...SATURDAY THROUGH TUESDAY. LARGE UPPER LEVEL LOW WILL
ONLY SLOWLY MOVE TO THE EAST ACROSS THE MISSISSIPPI VALLEY REGION
DURING THE WEEKEND. LATEST THINKING IS THAT ENERGY WILL DROP SOUTH
FROM CANADA AND RE-ENERGIZE THE THE LOW...KEEPING
CLOUDY...BREEZY...AND COOL CONDITIONS /HIGHS IN THE MID 50S TO LOWER
60S/ ROTATING INTO OUR REGION ON THE BACKSIDE OF THE SYSTEM. ANY
PRECIP SHOULD REMAIN EAST OF THE AREA...BUT A FEW SPRINKLES CANNOT
BE RULED OUT SATURDAY. BY SUNDAY THE UPPER LOW SHOULD BEGIN TO LOOSE
IT/S GRIP ON THE AREA...WITH SKIES CLEARING AND A SLIGHT WARMING
TREND INTO THE 60S. UPPER LEVEL RIDGING REALLY TAKES HOLD MONDAY
INTO TUESDAY...WITH MOSTLY CLEAR SKIES AND CONTINUED SLOWLY WARMING
TEMPERATURES. ALL HIGHS EXPECTED TO BE IN THE 70S BY TUESDAY.
&&

.AVIATION...SOUTHERLY LOW LEVEL JET IS EXPECTED TO DEVELOP ACROSS KS
THIS EVENING AND OVERNIGHT. MEANWHILE A WARM FRONT WILL BECOME
ESTABLISHED ALONG THE NEB/KS BORDER. AS THE MOIST LOW LEVEL JET FLOW
IS LIFTED UP OVER THE WARM FRONT...SCATTERED TSTMS ARE
POSSIBLE IN AND AROUND THE KLBF TAF SITE AND SOUTHWEST THROUGH
CENTRAL NEBRASKA. STORMS ARE NOT EXPECTED TO DEVELOP AS FAR NORTH AS
THE KVTN TAF SITE AND NORTH CENTRAL NEBRASKA...HOWEVER AN ISOLATED
TSTM CANNOT BE RULED OUT. SFC WINDS WILL GRADUALLY SHIFT TO THE
NORTH AND NORTHEAST AT 15 TO 25 KTS AFTER 06Z WEDNESDAY. STRATUS IS
ALSO EXPECTED TO DEVELOP BY WEDNESDAY MORNING AS LOW LEVEL
MOISTURE/HUMIDITY CONTINUES TO INCREASE.
&&

.HYDROLOGY...
INCREASED RELEASES FROM RESERVOIRS ON THE NORTH PLATTE RIVER HAVE
RESULTED IN ADDITIONAL RISES THIS WEEK WITH ADDITIONAL RISES LIKELY
THROUGH THE MONTH OF JUNE. THE U.S. BUREAU OF RECLAMATION IS
FORECASTING RECORD SNOW MELT WITH AN ESTIMATED RUNOFF OF 2,050,000
ACRE FEET OF WATER COMING DOWN THE NORTH PLATTE BASIN BETWEEN APR 1ST
AND JULY 30.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/BT
Hazardous weather outlook, May 10, 1:46 PM MST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT TUE MAY 10 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-112100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
346 PM CDT TUE MAY 10 2011 /246 PM MDT TUE MAY 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. AN
ISOLATED SEVERE STORM WITH LARGE HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL LIKELY OCCUR WEDNESDAY AND WEDNESDAY NIGHT
ALONG AND SOUTHEAST OF A LINE FROM OGALLALA TO ONEILL AS AN AREA
OF LOW PRESSURE MOVES ACROSS THE CENTRAL PLAINS. THE AREA WILL BE
ON THE COOL SIDE OF THE SYSTEM...BUT ISOLATED SEVERE STORMS COULD
STILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CJS

In the hours before

Special weather statement, May 10, 10:43 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1243 AM CDT WED MAY 11 2011

NEZ035-036-057-059-110630-
ARTHUR NE-KEITH NE-LINCOLN NE-MCPHERSON NE-
1243 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...WESTERN
MCPHERSON...NORTHWESTERN LINCOLN AND NORTHEASTERN KEITH COUNTIES
UNTIL 130 AM CDT/1230 AM MDT/...

AT 1138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTH OF BUCKTAIL LAKE...OR 21 MILES
NORTHEAST OF OGALLALA...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCKTAIL LAKE...
  DIAMOND BAR LAKE...
  THREE MILE LAKE...
  SCHNICK LAKE...
  SAND BEACH LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JACOBS
Special weather statement, May 10, 11:03 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
103 AM CDT WED MAY 11 2011

NEZ035-057-110645-
ARTHUR NE-KEITH NE-
1203 AM MDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR AND NORTHWESTERN KEITH
COUNTIES UNTIL 1245 AM MDT...

AT 1201 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OTTER CREEK CAMPGROUND...OR 13 MILES
NORTHWEST OF OGALLALA...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARTHUR...
  CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA...
  OTTER CREEK CAMPGROUND...
  LEMOYNE...
  HAYTHORN LAKE...
  JENSEN LAKE...
  SAND PUDDIN LAKE...
  THREE MILE LAKE...
  HIGHWAY 61 MILE MARKER 110 TO 130...
  HIGHWAY 92 MILE MARKER 170...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JACOBS

The radar

The North Platte radar (KLNX), 132 km away, was scanning. The volume nearest the first event began at 06:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keith

When
May 10, 11:54 PM MST
Where
Keith County, Ogallala
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -101.720

Wind gust of 63 mph recorded at the Ogallala Airport AWOS observation site.

Thunderstorm Wind, Keith

When
May 10, 11:55 PM MST
Where
Keith County, 0.52 mi W of Keystone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.220, -101.590

Damaging thunderstorm winds ripped off a large soffit from an area from the front porch to garage. Rain gutters torn off and shingles blown off the roof as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291525, 291526.